Question

Hi there. I just days ago had a dx of hiv realted VM of the C6 & C7 from my hiv neurologist. A little unsettling. I have had symptoms for almost 6 months now and they are getting worse. Last Dec, My VL was 500,000+ and CD4 80. Since, with meds have gotten my VL down to 150 and my cd4 is 138. I have had minor battles with IRIS, but making it through. Intially , it started with tremors in my hands. But I just had other stuff that was a higher priority. I had a herniated L5 that really made my walking etc really hard with pain and numbness. But after 2 rounds of steroid injections to the L5 and SI nerves, I am pain free. TG. But I was walking in the train station and went to climb the stairs and my leg gave out and I fell. I have no strength in my R leg,hyper reflexes, and the right hand has weakness,and increased tremor etc. My body tires easy. Its strange to have fatigue and no pain. So to my question is..... Because the reason for the myelopathy is hiv related, will the HIV meds resolve the symptoms? Do the fatty tissues around the spinal cord heal? Taking away the reason for the disease, will it reverse the deteriation? I understand this is the only treatment out there. I know it wont get worse, but how much better?

Answer

Nerve damage from HIV-related complications can but sometimes does not always recover well once effective HIV treatment is started. An analogy I use is like a stroke due to high blood pressure. Recovery from a stroke is highly variable and depends on exact location/extent of nerve damage even when blood pressure is subsequently well controlled (the latter may help prevent new strokes) so your situation is frustrating since your recovery and any persistent problems may not be 100% fixed by starting and responding well (from HIV standpoint) to starting HIV medication (though future worsening/new problems should be minimized by treatment). KH